Kentucky, 2018

Flood and Damaging Winds in Kentucky, December 31, 2018

December 31, 2018 · NWS LMK · 7 events in 6 counties and zones

A line of strong to severe thunderstorms rolled through southern Indiana and central Kentucky during the afternoon and evening hours of December 31, 2018. In addition to strong straight line wind gusts that caused sporadic tree damage in the region, heavy rains caused creeks to rise in southern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A line of strong to severe thunderstorms rolled through southern Indiana and central Kentucky during the afternoon and evening hours of December 31, 2018. In addition to strong straight line wind gusts that caused sporadic tree damage in the region, heavy rains caused creeks to rise in southern Kentucky. A teen who drove into a low-water crossing across a creek in Monroe County lost her life when her vehicle was washed away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 31, 1:52 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 31, 1:52 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
252 PM EST Mon Dec 31 2018

.Short Term...(This evening through Tuesday)
Issued at 250 PM EST Mon Dec 31 2018

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS THE OHIO
VALLEY BY EARLY EVENING...

Warm sector has overtaken most of central Kentucky and punched into
southern Indiana. Temps have warmed well into the 60s, with gusty
south winds. Just enough cloud cover and precip to keep gusts from
getting completely out of hand, but we have seen plenty of 30-35 mph
gusts and received a few reports of downed trees in the soggy ground
of south-central KY. Convective line working its way across the
Pennyrile, with a smattering of damage reports and measured gusts as
high as 85 mph across western Kentucky.

Severe Thunderstorm Watch 450 is in place west of I-65 as this line
moves in. Mesoanalysis and pattern recognition suggest a narrow
ribbon of instability just ahead of the line to sustain the severe
threat a bit longer. We have seen some line breaks and the shear
profiles are impressive, so can't rule out a few brief spin-up
tornadoes.

Rainfall is already around 1 inch in quite a few locations, but it
has come down fairly steadily and any high water problems have been
of the nuisance variety. Expect another 1/2 to 3/4 inch, but storms
are progressive enough that we do not expect significant or
widespread flooding.

Line of storms will be east of the area easily by 03Z, probably
closer to 00Z as the sfc cold front pushes through. SW winds will
continue to gradually veer west, with robust wind fields behind the
front supporting gusts in the 30-35 mph range across portions of
southern Indiana and into the Bluegrass region. Will continue to
monitor but may need to look at extending the Wind Advisory beyond
its scheduled 03Z expiration for some of these areas, mainly along
and north of the I-64 corridor.

For New Year's Day cyclonic low-level flow will keep us dreary and
chilly. There is enough saturation near the top of the boundary
layer to support intermittent drizzle, but measurable precip is not
expected. Temps holding steady in the 40s will be warm enough for
all liquid.

&&

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EST Mon Dec 31 2018

...Still No Sign of Arctic Air in Forecast...
...Late Week Storm System Highlights Weather in Extended Period...

New Years Night and Wednesday...

A W to SW 500 mb flow pattern will be in place across the lower OH
Valley during this period, with dry weather but a continued mostly
cloudy sky. Expect lows Wed morning in the 30s with afternoon highs
near normal in the lower to mid 40s.

Wednesday Night and Thursday...

In advance of a closed upper low moving east out of the SW U.S., an
initial area of isentropic lift and frontogenetical forcing will
streak ENE across the Gulf States and TN Valley Wed night and Thu.
There remains some model discrepancy in how far north this axis of
rain will occur, which is related to how much effect a northern
stream shortwave moving across the Great Lakes and NE U.S. will have
i n temporarily suppressing the northward moisture transport from
the TN Valley into KY. Our model blend suggests that south-central
KY could see some precip from this during this period. Precip type
would be liquid, although a chilly rain late Wed night with lows in
the mid and upper 30s over southern KY. Highs Thu rebound into the
40s across our entire forecast area.

Thursday night thru Friday night...

Albeit modest timing and location differences still exist, models
all now generally agree that the main upper low and accompanying
surface low will advance NE out of the southern Plains and lower MS
Valley into the TN and lower OH Valleys. As a result, moisture will
eventually spread N and NE across our entire forecast area during
this time period, associated with isentropic lift and then a
deformation/TROWAL structure to the N and NW of the low. At this
time, it appears the system will not have the cold air it needs to
produce wintry precip within the deformation zone, thus rain showers
will be the main precip type. Models do suggest that colder air
aloft will push eastward to the south of the departing low on Fri
night, which could lead to a light rain-snow mix before precip ends
if the boundary layer cools enough as well, but if so, this should
not be a big deal.

Saturday thru Monday...

Expect tranquil/dry weather during this period after the late week
system pulls away. The flow aloft will be W or WNW with above normal
500 mb heights. As a result, temperatures will remain mild for early
January, with no imminent arctic air. Expect highs generally in the
upper 40s to mid 50s Sat thru Mon, with lows in the lower-mid 30s
Sat and Sun, and within a few degrees of 40 Mon morning. Looks like
more rain showers could return to our area late Mon into Tue.

&&

.Aviation...(18Z TAF Issuance)
Updated at 1215 PM EST Mon Dec 31 2018

Ceilings remain in fuel-alternate across most of the Ohio Valley,
and continue to fluctuate in and out of IFR at times. Intermittent
showers still in play across Indiana and northern Kentucky, and are
taking vis down into IFR at times as well.

Any of the more steady precip should be ending by the valid TAF
time, so will mainly handle it with VCSH. Will go prevailing MVFR on
ceilings, perhaps lifting a bit with mixing. Increasing south winds
will be a factor with gusts pushing 30 kt, with occasional peaks
approaching 40 kt.

Still look for an organized convective line pushing across the area
starting around 20Z at HNB, then into SDF and BWG around 21Z,
finally exiting LEX after 23Z.

Precip shuts off fairly quickly after sunset. but still expecting a
decent surge of wind behind the front. Will carry 20-25 kt gusts out
of the WSW until midnight or a bit later, then look for a diminshing
trend after that. MVFR ceilings should build back down into fuel-
alternate under cyclonic flow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Short Term...RAS
Long Term...DM
Aviation...RAS
Hazardous weather outlook, Dec 31, 12:43 AM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
143 AM EST Mon Dec 31 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010645-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
143 AM EST Mon Dec 31 2018 /1243 AM CST Mon Dec 31 2018/

...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO
10 PM EST /9 PM CST/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread rain will continue to move northeastward across the
outlook area this morning. Locally heavy rainfall will be possible
and will result in ponding and minor flooding of poorly drained
areas.

Later this morning, winds will pick up as a storm system arrives from
the west. Sustained winds of 15 to 25 MPH with gusts of up to 45 MPH
at times. As a cold front pushes through the region later this
afternoon and evening, a line of strong thunderstorms with damaging
winds may affect the region.

Total rainfall amounts of 1.5 to 2.5 inches with locally higher
amounts is expected with this system. This rainfall will likely
result in localized flooding and rises on area creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of damaging winds and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Local storm report, Dec 31, 1:10 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     NON-TSTM WND DMG 1 E ALBANY              36.69N 85.11W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE REPORTED DOWN IN THE 1500 BLOCK OF OLD
            MONTICELLO RD.

1258 PM     NON-TSTM WND DMG 1 SSE ALBANY            36.68N 85.13W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE REPORTED DOWN IN 600 BLOCK OF WOLF
            RIVER DOCK RD.

1216 PM     NON-TSTM WND DMG 7 NW ALBANY             36.76N 85.23W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE DOWN ON RIDDLETOWN RD.

&&
Special weather statement, Dec 31, 1:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
220 PM EST MON DEC 31 2018

INZ076-083-084-089-KYZ023>025-312015-
Crawford-Orange-Perry-Dubois-Hancock-Meade-Breckinridge-
220 PM EST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...CRAWFORD...
PERRY...ORANGE...WESTERN MEADE...HANCOCK AND BRECKINRIDGE COUNTIES...

At 220 PM EST/120 PM CST/, radar indicated strong thunderstorms were
located along a line extending from Winslow to near Stanley. Movement
was east at 50 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Jasper, Tell City, Paoli, Hardinsburg, Hawesville, English, Carefree
Town, Mount Pleasant, Webster and Huntingburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8707 3853 8668 3869 8668 3869 8631
      3829 8625 3818 8633 3787 8624 3780 8615
      3759 8629 3756 8636 3757 8636 3762 8650
      3757 8660 3774 8682 3790 8691 3789 8699
      3800 8677 3810 8677 3821 8679 3820 8707
TIME...MOT...LOC 1920Z 250DEG 45KT 3839 8721 3777 8725

DM
Special weather statement, Dec 31, 1:23 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
123 PM CST MON DEC 31 2018

KYZ024-026-027-061-062-070>072-312015-
Grayson-Warren-Logan-Simpson-Edmonson-Butler-Ohio-Breckinridge-
123 PM CST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...SIMPSON...
BUTLER...GRAYSON...WARREN...SOUTHWESTERN BRECKINRIDGE...OHIO AND
WESTERN EDMONSON COUNTIES...

At 122 PM CST, radar indicated strong thunderstorms were located
along a line extending from Owensboro to near Pembroke. Movement was
east at 60 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Bowling Green, Russellville, Leitchfield, Hartford, Morgantown, Plum
Springs, Memphis Junction, Mount Victor, Crestmoor and Anderson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3734 8714 3738 8709 3747 8712 3763 8695
      3767 8682 3771 8687 3774 8682 3766 8664
      3757 8660 3762 8650 3758 8646 3758 8621
      3756 8619 3665 8642 3664 8706 3706 8705
      3709 8690 3716 8693 3719 8689 3736 8703
TIME...MOT...LOC 1922Z 232DEG 72KT 3774 8713 3679 8732

EBW

The radar

The Louisville radar (KLVX), 62 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Breckinridge

When
December 31, 1:55 PM CST
Where
Breckinridge County, Cloverport
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.830, -86.630

Trees were reported down.

Thunderstorm Wind, Breckinridge

When
December 31, 2:07 PM CST
Where
Breckinridge County, 0.88 mi SE of Stephensport
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.910, -86.520

Trees were reported down in the area.

Thunderstorm Wind, Meade

When
December 31, 3:20 PM EST
Where
Meade County, 0.37 mi ESE of Payneville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.978, -86.314

Trees were reported down on Fackler Road near Payneville, Kentucky.

Thunderstorm Wind, Edmonson

When
December 31, 2:27 PM CST
Where
Edmonson County, 0.69 mi N of Lindseyville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.240, -86.300

One tree was reportedly blocking P Lindsey Road, and another tree was blocking Poplar Springs Road. Both trees were in the Sweeden Area.

Thunderstorm Wind, Warren

When
December 31, 2:46 PM CST to 2:50 PM CST
Where
Warren County, 0.69 mi N of Bowling Green
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
36.990, -86.430

More than 4,000 customers were without power in Warren County from downed power lines.

Thunderstorm Wind, Spencer

When
December 31, 4:14 PM EST
Where
Spencer County, 1.05 mi W of Normandy
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.099, -85.349

A tree was down blocking Normandy Road near Taylorsville, Kentucky.

Flood, Monroe

When
December 31, 6:57 PM CST
Where
Monroe County, 3.09 mi N of Gamaliel to 3.03 mi N of Gamaliel
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.675, -85.785

A 19 year old female on Lyons Road attempted to drive through a low water crossing on the Rocky Branch of the East Fork of the Barren River just before 7 pm CST on New Year's Eve, but was washed away by the swollen creek's rising water. Her vehicle was carried downstream 500 yards, where it was discovered unoccupied the next day. After several days of searching, law enforcement located her body seven miles downstream on January 5, 2019.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Monroe2018-12-3119FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793809, 793811, 793814, 793819, 793820, 793822, 793808.